Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
148 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes stiffness in the tongue?

Hi, my dad has bone cancer, and about a month ago his tongue started to get stiffer. When he's asked to pull his tongue out, it always goes to the right. can a fungus be the cause, since he is anemic?
Stopped chemo couple of months ago.
Radiation treatments still undergoing for his neck and sternum.
Tue, 16 Jun 2015
Report Abuse
Dentist 's  Response
Hi Dear,

Welcome to HCM.

Understanding your concern.

Thanks for your query . The stiffness of tongue along with restricted movement is always a cause of concern . In your case the most probable reason for stiffness of tongue and restricted movement id radiation therapy.

When person is undergoing radiation therapy it causes dryness of mouth as a side effect which further causes stiffness of tongue . This dryness and the anemic condition as you mention in qery further make the tongue pron to infection .

I would suggest you to consult your radiologist and oral pathologist for proper evaluation of the condition and rule out causes like oral thrush ans any malignancy . Doctor may take small tissue of tongue for biopsy biopsy .

Doctor may alter the radiation dose , prescribe iron supplements , prescribe saliva substitute and recommend certain tongue exercise .

Hope your concern has been resolved.

Get Well Soon.
Best Wishes,
Dr. Harry Maheshwari
I find this answer helpful

 4 users find this helpful

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


Recent questions on Anemia


What causes stiffness in the tongue?

Hi Dear, Welcome to HCM. Understanding your concern. Thanks for your query . The stiffness of tongue along with restricted movement is always a cause of concern . In your case the most probable reason for stiffness of tongue and restricted movement id radiation therapy. When person is undergoing radiation therapy it causes dryness of mouth as a side effect which further causes stiffness of tongue . This dryness and the anemic condition as you mention in qery further make the tongue pron to infection . I would suggest you to consult your radiologist and oral pathologist for proper evaluation of the condition and rule out causes like oral thrush ans any malignancy . Doctor may take small tissue of tongue for biopsy biopsy . Doctor may alter the radiation dose , prescribe iron supplements , prescribe saliva substitute and recommend certain tongue exercise . Hope your concern has been resolved. Get Well Soon. Best Wishes, Dr. Harry Maheshwari